Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Morristown, TN

July 1, 2005Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2005, 4:27 PM EDT for Clay County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 4:27 PM EDT (20:27 UTC)
Expired
Jul 1, 2005, 5:00 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Clay County, NC

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:50 PM EDTTSTM WND DMGHayesville, NCTREE DOWN ON TUSQUITTEE ROAD AND DOWNINGS CREEK ROAD. REPORTED BY SHERIFFS OFFICE.
Jul 1, 4:55 PM EDTTSTM WND DMGShooting Creek, NCONE TREE DOWN ACROSS WEST VINEYARD ROAD IN SHOOTING CREEK. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 012027
SVRMRX
NCC043-012130-
/O.NEW.KMRX.SV.W.0178.050701T2027Z-050701T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
  THIS INCLUDES THE CITY OF HAYESVILLE

* UNTIL 530 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF HAYESVILLE...OR ABOUT 7 MILES SOUTHEAST OF MURPHY...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYESVILLE BY 440 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3518 8380 3493 8405 3496 8349 3516 8352

$$

DH
2 follow-up statements
000 
WWUS54 KMRX 012049
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT FRI JUL 1 2005

NCC043-012130-
/O.CON.KMRX.SV.W.0178.000000T0000Z-050701T2130Z/
CLAY NC-
449 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR CLAY
COUNTY...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHOOTING CREEK...OR
ABOUT 12 MILES EAST OF HAYESVILLE...MOVING EAST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3518 8380 3493 8405 3496 8349 3516 8352

$$
000 
WWUS54 KMRX 012100
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT FRI JUL 1 2005

NCC043-012110-
/O.CAN.KMRX.SV.W.0178.000000T0000Z-050701T2130Z/
CLAY NC-
500 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA. 
THEREFORE...THE WARNING FOR CLAY COUNTY HAS BEEN CANCELLED.

LAT...LON 3518 8380 3493 8405 3496 8349 3516 8352

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:58 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 1, 3:58 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT FRI JUL 1 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...WITH MOSTLY SUNNY
SKIES AND HIGH DPS...ATMOSPHERE BECAME VERY UNSTABLE PRIOR TO THE
ARRIVAL OF SOLID CONVECTIVE LINE OF TSTMS. OUTFLOW BOUNDARY FROM
PREVIOUS CONVECTION LINED UP WELL WITH NW WIND SHIFT TO HELP FOCUS
UPDRAFTS. AN UPPER TROUGH TO THE NORTH OF THE AREA WILL CONTINUE TO
MOVE EAST AND AID IN PUSHING WIND SHIFT FRONTAL BOUNDARY EASTWARD
INTO THE APPALACHIANS OVERNIGHT. PCPN WILL BE CONFINED TO THE
EASTERN AREAS AS THE BOUNDARY CONTINUES EAST COUPLED WITH THE LOSE
OF HEATING THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA FROM
THE NORTH OVERNIGHT AND SATURDAY. THE NAM AND THE GFS ADVECT AN
APPARENT PHANTOM CONVECTIVE COMPLEX INTO THE AREA FROM THE WSW TNGT
AND THIS FEATURE WILL BE DOWNPLAYED. WINDS SHOULD DECOUPLE TONIGHT
SO PATCHY FOG A GOOD BET FOR SAT MORNING. MOS POP #S AND ESPECIALLY
NAM QPF REMAIN HIGH FOR SAT. LOW LEVEL FLOW NOT FAVORABLE FOR SHWR
DEVELOPMENT AND A GOOD CAP SHOULD DEVELOP NEAR 700 MB SO WENT BELOW
GUIDANCE. SAT MAX TEMPS NEAR WARM GUIDANCE. HIGH PRESSURE WILL
PERSIST OVER THE HOLIDAY WEEKEND WITH SOME MOISTURE CONVERGENCE AND
UPSLOPE FLOW FROM THE SOUTHEAST ALONG THE NC STATE LINE SO A LOW
PCPN CHC CONTINUES THERE.

.LONG TERM...(MONDAY THROUGH FRIDAY)...INCREASED POPS TO LOW CHC
FOR THE 4TH FOR MAINLY DIURNAL ACTIVITY. SUMMER-LIKE PATTERN
CONTINUES WITH WEAK FRONT DROPPING INTO THE AREA LATE ON WED.
BASICALLY TEMPS AND POPS NEAR NORMAL WITH MAINLY AFTN/EVE ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  90  69  90 /  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  88  66  88 /  30  10  10  10
OAK RIDGE, TN                       67  88  66  88 /  30  10  10  10
TRI CITIES AIRPORT, TN              65  86  62  86 /  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, Jul 1, 4:00 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-020830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EDT (300 AM CDT) FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS MORNING...AND INCREASE IN COVERAGE DURING THE AFTERNOON
INTO THE EVENING HOURS.  A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE.  THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...HAIL...AND LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT WILL PASS SOUTHEAST OF THE REGION BY SATURDAY MORNING
...RESULTING IN DRY WEATHER FOR BOTH SATURDAY AND SUNDAY.  A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...RETURNS
TO THE FORECAST ON THE FOURTH OF JULY.

THE REMAINDER OF THE PERIOD WILL BE A TYPICAL SUMMERTIME PATTERN
...WITH MAINLY A CHANCE OF SHOWERS AND STORMS IN THE AFTERNOON AND
EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS THIS AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 1, 1:00 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-012200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
100 PM EDT...(1200 PM CDT) FRI JUL 1 2005

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL EXPECTED ACROSS MUCH OF
THE AREA THIS AFTERNOON...

A LINE OF THUNDERSTORMS...DEVELOPING ACROSS NORTHERN ALABAMA
AND MIDDLE TENNESSEE...WILL MOVE EAST AROUND 20 MPH ACROSS THE AREA
THIS AFTERNOON. WIND GUSTS NEAR 40 MPH WILL BE COMMON WITH
THESE STORMS. HEAVY DOWNPOURS OF RAIN WILL ALSO ACCOMPANY THESE
STORMS. HOURLY RAINFALL RATES WILL BE NEAR THREE QUARTERS OF AN
INCH...WITH HIGHER RATES WITH THE STRONGEST STORMS. THIS LOCALLY
HEAVY RAINFALL MAY RESULT IN SOME MINOR FLOODING OF SMALL STREAMS AND
STREETS. FREQUENT LIGHTNING STRIKES SHOULD BE EXPECTED. SMALL HAIL
IS ALSO POSSIBLE.

THESE STORMS WILL BE MOVING THROUGH THE AREA DURING THE HOURS OF
MAXIMUM DAYTIME HEATING. THERE IS A CHANCE FOR SOME OF THESE STORMS
WILL REACH SEVERE LIMITS AND PRODUCE WIND GUSTS AROUND 60 MPH AND
HAIL THE SIZE OF PENNIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS WEATHER SITUATION.

SON
Local storm report, Jul 1, 1:18 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E PIGEON FORGE        35.79N 83.54W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED ALL OVER UPPER
            MIDDLE CREEK FROM DOLLYWOOD AMUSEMENT PARK TO CATONS
            CHAPEL. REPORTED BY SEVIER COUNTY ELECTRIC.

0535 PM     TSTM WND DMG     GATLINBURG              35.72N 83.49W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED IN AND AROUND
            GATLINBURG. REPORTED BY SEVIER COUNY ELECTRIC.

&&

FERRELL
Local storm report, Jul 1, 1:50 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     3 SSW PIKEVILLE         35.57N 85.22W
07/01/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            1 TREE DOWN ACROSS MCRENOLDS ROAD. REPORTED BY DISPATCH.

0115 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/01/2005                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FROM 115 PM THROUGH 125 PM EDT...NUMEROUS TREES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jul 1, 3:16 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     13 SW PIKEVILLE         35.47N 85.36W
07/01/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            2 TREES DOWN ACROSS MCWILLIAMS ROAD...ONE NORTH AND ONE
            SOUTH OF INTERSECTION WITH HIGHWAY 127. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Jul 1, 3:21 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/01/2005                   MARION             TN   LAW ENFORCEMENT

            FROM 115 PM TO 130 PM EDT...SEVERAL TREES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:51 PM EDTSevere Thunderstorm WarningMRXCherokee54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.